Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|lilscoop1981 - Wed Apr 01, 2009 11:51 am||
I am taking Micardis HCT (80-25) for hypertension. The label says to avoid potassium supplements. I am currently drinking 2 Slim-Fast drinks a day, each with 550 mg of potassium (1100 mg total daily). Will this cause any harm? Thank you for your help!
|John Kenyon, CNA - Tue May 19, 2009 11:22 pm||
Hi there --
First, the amount of potassium (K) in the two Slim Fast drinks is about what one would find in a healthy meal, and about the same as a single over-the-counter K supplement sold in health stores. In other words, it wouldn't really count as a K supplement any more than eating the occasional banana might. In fact, hydrochlorothiazide (the diuretic part of Micardis HCT) can cause loss of K, and so the warning to avoid potassium supplements might seem counterintutive. The reason for it is that when a person using HCTZ develops low K levels this should be corrected by prescription K supplement under the direction of a doctor, and OTC potassium supplements could add too much to the mix, since this would then be a form of self-medication and it's difficult to guage the amount to take using unregulated supplemental forms.
In short, no problem with the Slim Fast, just don't use over-the-counter K supplements while taking this drug, only prescrption type, if it should be needed. Your doctor should periodically check your K level just to be sure it's okay. Usually there's no need to add any, if general nutrition is good.
Hope this answers your question. Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.